Alert archive / Colorado / Winter Storm Watches in 2021

Winter Storm Watch 15, NWS Pueblo, CO

December 28, 20216 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Dec 28, 2021, 2:48 PM MST for 6 counties in Colorado. It took effect at Dec 30, 2021, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2021, 2:48 PM MST (21:48 UTC)
In effect from
Dec 30, 2021, 5:00 AM MST
Expired
Dec 29, 2021, 2:45 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Conejos County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS45 KPUB 282148
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
248 PM MST Tue Dec 28 2021

COZ060-068-290600-
/O.NEW.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
/O.EXT.KPUB.WS.W.0013.000000T0000Z-211229T1800Z/
Eastern Sawatch Mountains Above 11000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
248 PM MST Tue Dec 28 2021

...WINTER STORM WARNING NOW IN EFFECT UNTIL 11 AM MST WEDNESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
LATE FRIDAY NIGHT...

* WHAT...For the Winter Storm Warning, heavy snow. Additional snow
  accumulations of 6 to 12 inches. Winds gusting as high as 50
  mph. For the Winter Storm Watch, heavy snow possible. Total snow
  accumulations of 1 to 2 feet possible. Winds could gust as high
  as 50 mph.

* WHERE...Eastern Sawatch Mountains Above 11000 Feet and Eastern
  San Juan Mountains Above 10000 Feet.

* WHEN...For the Winter Storm Warning, until 11 AM MST 
  Wednesday. For the Winter Storm Watch, from late Wednesday 
  night through late Friday night.

* IMPACTS...Travel could be very difficult to impossible. Areas of
  blowing snow could significantly reduce visibility. The cold 
  wind chills as low as 25 below zero could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ066-290600-
/O.NEW.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
/O.EXT.KPUB.WW.Y.0034.000000T0000Z-211229T1800Z/
La Garita Mountains Above 10000 Feet-
248 PM MST Tue Dec 28 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST
WEDNESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
LATE FRIDAY NIGHT...

* WHAT...For the Winter Weather Advisory, snow. Additional snow
  accumulations of 2 to 4 inches inches. Winds gusting as high as
  45 mph. For the Winter Storm Watch, heavy snow possible. Total
  snow accumulations of 6 to 12 inches possible. Winds could gust
  as high as 45 mph.

* WHERE...La Garita Mountains Above 10000 Feet.

* WHEN...For the Winter Weather Advisory, until 11 AM MST 
  Wednesday. For the Winter Storm Watch, from late Wednesday 
  night through late Friday night.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The cold wind chills as 
  low as 20 below zero could cause frostbite on exposed skin in as
  little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ058-290600-
/O.NEW.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
248 PM MST Tue Dec 28 2021

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 12 
  inches possible. Winds could gust as high as 45 mph.

* WHERE...Western Mosquito Range and East Lake County Above 11000
  Feet.

* WHEN...From late Wednesday night through late Friday night.

* IMPACTS...Travel could be very difficult. Patchy blowing snow
  could significantly reduce visibility. The cold wind chills as 
  low as 25 below zero could cause frostbite on exposed skin in as
  little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
4 follow-up statements
747 
WWUS45 KPUB 290555
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1055 PM MST Tue Dec 28 2021

COZ060-068-291400-
/O.CON.KPUB.WS.W.0013.000000T0000Z-211229T1800Z/
/O.CON.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
Eastern Sawatch Mountains Above 11000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
Including the cities of Bonanza, Cumbres Pass, 
and Wolf Creek Pass
1055 PM MST Tue Dec 28 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...
...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH LATE FRIDAY NIGHT...

* WHAT...For the Winter Storm Warning, heavy snow. Additional snow
  accumulations of 6 to 12 inches. Winds gusting as high as 50 
  mph. For the Winter Storm Watch, heavy snow possible. Total snow
  accumulations of 1 to 2 feet possible. Winds could gust as high
  as 50 mph. 

* WHERE...Eastern Sawatch Mountains Above 11000 Feet and Eastern 
  San Juan Mountains Above 10000 Feet. 

* WHEN...For the Winter Storm Warning, until 11 AM MST 
  Wednesday. For the Winter Storm Watch, from late Wednesday 
  night through late Friday night. 

* IMPACTS...Travel could be very difficult to impossible. Areas 
  of blowing snow could significantly reduce visibility. The 
  cold wind chills as low as 25 below zero could cause frostbite 
  on exposed skin in as little as 30 minutes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ066-291400-
/O.CON.KPUB.WW.Y.0034.000000T0000Z-211229T1800Z/
/O.CON.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
La Garita Mountains Above 10000 Feet-
Including the city of North Pass
1055 PM MST Tue Dec 28 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...
...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH LATE FRIDAY NIGHT...

* WHAT...For the Winter Weather Advisory, snow. Additional snow 
  accumulations of 2 to 4 inches inches. Winds gusting as high 
  as 45 mph. For the Winter Storm Watch, heavy snow possible. 
  Total snow accumulations of 6 to 12 inches possible. Winds 
  could gust as high as 45 mph. 

* WHERE...La Garita Mountains Above 10000 Feet.

* WHEN...For the Winter Weather Advisory, until 11 AM MST 
  Wednesday. For the Winter Storm Watch, from late Wednesday 
  night through late Friday night. 

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The cold wind 
  chills as low as 20 below zero could cause frostbite on 
  exposed skin in as little as 30 minutes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ058-291400-
/O.CON.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Including the city of Climax
1055 PM MST Tue Dec 28 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 
  12 inches possible. Winds could gust as high as 45 mph. 

* WHERE...Western Mosquito Range and East Lake County Above 
  11000 Feet. 

* WHEN...From late Wednesday night through late Friday night.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The cold wind chills as 
  low as 25 below zero could cause frostbite on exposed skin in 
  as little as 30 minutes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
379 
WWUS45 KPUB 291001
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
301 AM MST Wed Dec 29 2021

COZ060-068-292115-
/O.CON.KPUB.WS.W.0013.000000T0000Z-211229T1800Z/
/O.CON.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
Eastern Sawatch Mountains Above 11000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
301 AM MST Wed Dec 29 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...
...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE FRIDAY NIGHT...

* WHAT...For the Winter Storm Warning, heavy snow. Additional snow
  accumulations of 3 to 6 inches through this morning. For the 
  Winter Storm Watch, heavy snow possible. Total snow 
  accumulations of 1 to 2 feet possible. Winds could gust as high 
  as 50 mph.

* WHERE...Eastern Sawatch Mountains Above 11000 Feet and Eastern 
  San Juan Mountains Above 10000 Feet.

* WHEN...For the Winter Storm Warning, until 11 AM MST 
  Wednesday. For the Winter Storm Watch, from late Wednesday 
  night through late Friday night.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility. The cold wind chills as 
  low as 25 below zero could cause frostbite on exposed skin in as
  little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ066-292115-
/O.CON.KPUB.WW.Y.0034.000000T0000Z-211229T1800Z/
/O.CON.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
La Garita Mountains Above 10000 Feet-
301 AM MST Wed Dec 29 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...
...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE FRIDAY NIGHT...

* WHAT...For the Winter Weather Advisory, snow. Additional snow
  accumulations of 1 to 3 inches inches. For the Winter Storm 
  Watch, heavy snow possible. Total snow accumulations of 6 to 12 
  inches possible. Winds could gust as high as 45 mph.

* WHERE...La Garita Mountains Above 10000 Feet.

* WHEN...For the Winter Weather Advisory, until 11 AM MST 
  Wednesday. For the Winter Storm Watch, from late Wednesday 
  night through late Friday night.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The cold wind 
  chills as low as 20 below zero could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ058-292115-
/O.CON.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
301 AM MST Wed Dec 29 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 
  12 inches possible. Winds could gust as high as 45 mph.

* WHERE...Western Mosquito Range and East Lake County Above 
  11000 Feet.

* WHEN...From late Wednesday night through late Friday night.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The cold wind chills as 
  low as 25 below zero could cause frostbite on exposed skin in 
  as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
442 
WWUS45 KPUB 291800
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1100 AM MST Wed Dec 29 2021

COZ060-068-300200-
/O.EXP.KPUB.WS.W.0013.000000T0000Z-211229T1800Z/
/O.CON.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
Eastern Sawatch Mountains Above 11000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
1100 AM MST Wed Dec 29 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE FRIDAY NIGHT...
...WINTER STORM WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 2
  feet. Winds could gust as high as 50 mph.

* WHERE...Eastern Sawatch Mountains Above 11000 Feet and Eastern 
  San Juan Mountains Above 10000 Feet.

* WHEN...Late tonight through late Friday night.

* IMPACTS...Travel could be very difficult to impossible.
  Widespread blowing snow could significantly reduce visibility. 
  The cold wind chills as low as 25 below zero could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

COZ066-300200-
/O.EXP.KPUB.WW.Y.0034.000000T0000Z-211229T1800Z/
/O.CON.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
La Garita Mountains Above 10000 Feet-
1100 AM MST Wed Dec 29 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE FRIDAY NIGHT...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS
MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8
  inches possible. Winds could gust as high as 45 mph.

* WHERE...La Garita Mountains Above 10000 Feet.

* WHEN...Late tonight through late Friday night.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The cold wind chills as 
  low as 25 below zero could cause frostbite on exposed skin in as
  little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

COZ058-300200-
/O.CON.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
1100 AM MST Wed Dec 29 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 
  12 inches possible. Winds could gust as high as 45 mph.

* WHERE...Western Mosquito Range and East Lake County Above 
  11000 Feet.

* WHEN...From late tonight through late Friday night.

* IMPACTS...Travel could be very difficult. Patchy blowing snow
  could significantly reduce visibility. The cold wind chills as 
  low as 30 below zero could cause frostbite on exposed skin in as
  little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
080 
WWUS45 KPUB 292145
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
245 PM MST Wed Dec 29 2021

COZ058-060-066-068-300545-
/O.UPG.KPUB.WS.A.0015.211230T1200Z-220101T1200Z/
/O.NEW.KPUB.WS.W.0014.211230T1200Z-220101T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
245 PM MST Wed Dec 29 2021

...WINTER STORM WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM MST
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 10
  inches possible in the La Garitas, and 1 to 2 feet over the
  Sawatch Range and eastern San Juan Mountains. Winds gusting as 
  high as 50 mph.

* WHERE...Western Mosquito Range, East Lake County Above 11000
  Feet, Eastern Sawatch Mountains Above 11000 Feet, La Garita
  Mountains Above 10000 Feet and Eastern San Juan Mountains Above
  10000 Feet.

* WHEN...From 5 AM Thursday to 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult to impossible. Patchy
  blowing snow could significantly reduce visibility. The cold 
  wind chills as low as 25 below zero could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ073-075-300545-
/O.NEW.KPUB.WS.A.0016.211231T1200Z-220101T1800Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
245 PM MST Wed Dec 29 2021

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 12
  inches possible. Winds could gust as high as 50 mph.

* WHERE...Northern Sangre de Cristo Mountains Above 11000 Feet and
  Southern Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...From late Thursday night through Saturday morning.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility. The cold wind chills as 
  low as 25 below zero could cause frostbite on exposed skin in as
  little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 28, 10:35 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Dec 28, 10:35 AM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1035 AM MST Tue Dec 28 2021

.UPDATE...
Issued at 639 AM MST Tue Dec 28 2021

Canceled the Winter Weather Advisories for zones 59, 61, and 67,
on account of the snow waning and conditions improving.

&&

.SHORT TERM...(Today and tonight)
Issued at 347 AM MST Tue Dec 28 2021

Key Messages:

1) Moderate snow and gusty winds will continue through this morning
along the Continental Divide.

2) Winds will remain gusty this morning but should stay below
highlight criteria.

Currently, a few stray snow bands are present on MRMS radar coming
off of the Sangre de Cristo Mountains, moving east and weakening,
while the few bands that were present overnight in El Paso County
have already dissipated. Meanwhile, moderate snowfall continues over
the San Juans. Gusty winds have also picked up somewhat across the
area as well, although nothing has exceeded 45 mph yet. There is
some low-end concern for winds to increase as flow aloft decreases
with the departing jet core aloft. However, forecast soundings
indicate a very low chance of any mountain wave-type setups this
morning, due to a lack of strength in the larger-scale flow and a
suboptimal thermodynamic profile. Even so, gusty winds over the next
few hours should still stick around.

Mid and upper-level flow becomes slightly more zonal today and
tonight, and with it a brief lull in snow will occur starting this
morning over our area. However, orographic lift will still be in
great supply over the San Juan Mountains, and as such moderate
snowfall is expected to continue through the period. Additional
accumulations through the period will measure out to around 1-2 feet
over the San Juans, and 3-6 inches over the Continental Divide and
the peaks of the Sangres. Temperatures today will be slightly above
average, with high-30s over the higher valleys and up to the low-50s
over the eastern plains, getting warmer to the southeast.

Snow will continue into the overnight hours over the mountains,
potentially growing in intensity further west, as flow aloft
increases with the passage of the upper-level jet. Low temperatures
will be cold, with low teens to single digits expected over most of
the area.

.LONG TERM...(Wednesday through Monday)
Issued at 347 AM MST Tue Dec 28 2021

Key Messages

1) Steady snow continues for the Continental Divide with another
increase expected Thurs night-Fri.

2) Red Flag/Critical Fire Weather conditions possible for the
plains Thursday

3) Some light snow possible southeast plains Friday night/Saturday
depending on track/strength of next system

Shortwave will be exiting eastern CO Wednesday morning as another
trough takes shape across the western U.S. Southern stream energy
splits off over CA and tracks across northern Old Mexico/southern
AZ before getting absorbed back into the flow as the next kicker
trough carves out across the northern Rockies/Great Basin on
Friday. This will bring a near continuous feed of moisture into
the Continental Divide through the work week with another uptick
in snow expected Thursday afternoon as northern stream energy
tracks across the state. Snow ramps up again for Friday as the upper
tough takes shape to the west and moves across the area through
Saturday.

For sensible weather, current highlights along the Continental
Divide and southwest mountains continue through Wednesday and with
not much of a break in snowfall before the next round of snow,
suspect that highlights may need to be extended through Friday
night. Best orographics will maintain across the eastern San Juan
mountains where heaviest accumulations will continue. Getting an
additional 1 to 2 feet across this range with roughly 4 to 12
inches across the remainder of the Continental Divide region
through Friday night. There will still be considerable blowing
and drifting snow across the peaks and passes though winds with
these later systems do not look as intense as the previous few.
The southeast mountains and interior valleys will see periods of
spill over snow Wednesday and Thursday but accumulations will
remain light until Friday into Saturday morning when the upper
trough crosses the mountains and brings a decent period of lift to
the region. Upper trough looks more progressive as it cross the
mountains in the 00z suite of runs tonight, but cluster analysis
from WPC do show some deeper/slower solutions, so jury is still
out as to impacts for the southeast mountains and adjacent plains.
Ensemble/model blends still lean towards a light snow event
spreading into the southeast mountains/adjacent plains primarily
in the Friday night through Saturday range. This could be the long
awaited first measurable snowfall for the KCOS airport.

For the southeast plains it will remain dry Wednesday and Thursday
with frontal boundary lurking across the southeast plains on
Wednesday before lee troughing on Thursday brings another round
of windy and dry conditions. Critical Fire Weather will be
possible across a good portion of the plains this day, especially
south of highway 50. Winds stay below high wind criteria this time
but we could still see gusts pushing 40 mph during the afternoon.
Cold front makes a push into the southeast plains on Friday with
some significantly colder air behind it. Depending on the timing
of the front, the southern I-25 corridor could see another repeat
critical fire weather day though increasing Pacific moisture from
the west may offset this sufficiently with dew points rising
slowly through the day. Snow spreads in late Friday afternoon
through Friday night with a quick drop in temperatures expected
along with gusty north winds. Although snowfall amounts do not
all that high at this point, the warm road temperatures combined
with rapid cold air advection could lead to a quick icing of
roads New Years Eve night through New Years day. Temperatures on
Saturday may struggle to warm much in the 20s and adjusted model
blends down to guidance values.

The progressive system moves out of the area on Saturday with
improving conditions and a final break in the snow for the
Continental Divide as upper ridging translates in Sunday. Next
system could spread snow back into the mountains on Tuesday or
Wednesday. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1031 AM MST Tue Dec 28 2021

VFR at all taf sites the next 24 hrs. At KALS, sw winds will increase
this afternoon, with some gusts 20-25 kts until 00z. Winds then
weaken overnight. At KPUB and KCOS, weak frontal boundary on the
plains has backed westward, bringing a shift to e-ne winds at both
sites. Expect e-se winds into mid-afternoon, then potential for a
brief period of gusty sw winds from mid-afternoon into early
evening as front sloshes back east. Winds then turn back e-se this
evening and overnight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST Wednesday for COZ060-068.

Winter Weather Advisory until 5 PM MST Wednesday for COZ066.

&&

UPDATE...GARBEROGLIO
SHORT TERM...GARBEROGLIO
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, Dec 28, 5:07 AM MST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
507 AM MST Tue Dec 28 2021

COZ058>089-093>099-291215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
507 AM MST Tue Dec 28 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Persistent moderate snowfall with gusty winds will continue across
the Continental Divide today, resulting in blowing snow and limits
to visibility over some mountain peaks and passes. Wind gusts up to
50 mph will be possible and snow accumulations will range from 3-6
inches up north to 1-2 feet over the San Juan Mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snowfall will continue along the Continental Divide through Friday
night with snow becoming heavy again Thursday afternoon through
Friday. The eastern San Juan mountains will continue to be
favored for the heaviest accumulation with an additional 1 to 2
feet possible through the period. Up to an additional foot or
more will be possible across the eastern Sawatch range with 4 to 8
inches across the remainder of the southwest and central
mountains. The higher peaks and passes will continue to see areas
of blowing and drifting snow.

Gusty west winds and dry conditions will bring elevated fire
danger to portions of the southeast plains on Thursday.

Snow along with much colder temperatures will be possible for the
southeast mountains and plains Friday night through Saturday
morning. Light snowfall accumulations will be possible for the
southeast mountains and I-25 corridor New Years even night into
New Years Day. This may cause slick travel conditions. There is
still some uncertainty on the track and strength of this storm
system as it crosses the mountains which makes snow amounts still
prone to change. Please continue to monitor the latest forecasts
especially if you have travel plans during this period.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across the Continental Divide through tonight.

GARBEROGLIO/31

Nearby

Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.